Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 270, NWS St. Louis, MO

July 16, 2023Jefferson County, Saint Francois County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2023, 3:06 PM CDT for Jefferson County, Saint Francois County, Washington County, Missouri. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2023, 3:06 PM CDT (20:06 UTC)
Expired
Jul 16, 2023, 3:45 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, MO, Saint Francois County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 75 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:19 PM CDTTSTM WND GST 60Old Mines, MO
Jul 16, 3:27 PM CDTTSTM WND GST 60De Soto, MOIn town.
Jul 16, 3:39 PM CDTTSTM WND DMG4 Nw Blackwell, MOReport from mPING: 3-inch tree limbs broken; Power poles broken.
Jul 16, 3:40 PM CDTTSTM WND DMG1 Se De Soto, MOReport from mPING: 3-inch tree limbs broken; Power poles broken.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 2:21 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS53 KLSX 162006
SVRLSX
MOC099-187-221-162045-
/O.NEW.KLSX.SV.W.0270.230716T2006Z-230716T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
306 PM CDT Sun Jul 16 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jefferson County in east central Missouri...
  Northeastern Washington County in east central Missouri...
  Northwestern St. Francois County in southeastern Missouri...

* Until 345 PM CDT.

* At 306 PM CDT, a severe thunderstorm was located near Old Mines,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bonne Terre, De Soto, Potosi, Olympian Village, Mineral Point, Old
  Mines, Blackwell, Victoria, Cadet, Fletcher, Valles Mill, and
  French Village.

This also includes Washington State Park and St. Francois State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3794 9086 3819 9079 3818 9040 3804 9041
      3798 9032 3792 9040
TIME...MOT...LOC 2006Z 271DEG 37KT 3806 9086 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
1 follow-up statement
115 
WWUS53 KLSX 162027 RRA
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
327 PM CDT Sun Jul 16 2023

MOC099-187-221-162045-
/O.CON.KLSX.SV.W.0270.000000T0000Z-230716T2045Z/
Jefferson MO-Washington MO-St. Francois MO-
327 PM CDT Sun Jul 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN JEFFERSON...NORTHEASTERN WASHINGTON AND NORTHWESTERN
ST. FRANCOIS COUNTIES...

At 327 PM CDT, a severe thunderstorm was located near Old Mines,
moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bonne Terre, De Soto, Potosi, Olympian Village, Mineral Point, Old
Mines, Blackwell, Victoria, Cadet, Fletcher, Valles Mill, and French
Village.

This also includes Washington State Park and St. Francois State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3794 9086 3819 9079 3818 9040 3804 9041
      3798 9032 3792 9040
TIME...MOT...LOC 2027Z 271DEG 30KT 3805 9066 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:54 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 16, 2:54 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
254 PM CDT Sun Jul 16 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 249 PM CDT Sun Jul 16 2023

Several rounds of thunderstorms are expected through Monday
morning. The first round which in on-going will be a result of a
convective outflow boundary now moving into eastern MO and an
upstream short wave, both are remnant from the morning MCS across
NE KS and NW MO. The boundary will continue to move east the
remainder of the afternoon and into the early evening interacting
with a rather unstable air mass ahead of it with SBCAPE of 3000-
3500+ across eastern MO into SW IL. While deep layer shear is not
particularly strong at 20-25 kts, the forcing and parameter space
along with DCAPE of 1000+ J/KG would support multicell storms
capable of primarily damaging winds.

Another more widespread round of showers and storms is expected mid-
late evening into overnight hours. The current outflow boundary is
expected to become quasi-stationary south of I-70. The combo of the
boundary, another migratory upstream shortwave, lift via a 30 kt
southwesterly LLJ, and plentiful MUCAPE of 1500+ J/KG will result in
an elongated east-southeast moving MCS. The MCS is expected to
initiate over central MO mid-late evening and then track into
east-central MO and southwest IL late evening and overnight. The
combo of cell training and an efficient environment for heavy rain
(warm cloud depth of 4+ km and PWs > 1.5 inches) could result in
some corridors of 2-3+ inches of rainfall which is supported by
the HREF PPM and LPPM guidance. This could result in an isolated
flash flood threat but at this time a more widespread threat is
not anticipated.

While the bulk of the overnight storms are expected to be southeast
of the CWA on Monday morning there could be a few straggler
storms across the southeast portion of the CWA at that time. An
additional threat of isolated to scattered storms will occur
during the afternoon and evening as the cold front moves
southeastward through east-central and southeast MO and southwest
IL where there will be very unstable and weakly capped conditions
but only weak forcing.

Glass

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 249 PM CDT Sun Jul 16 2023

An active pattern will persist into the end of the week as northwest
flow aloft persists. The combination of migratory short waves
embedded in the flow, a wavering frontal boundary, and potential for
mesoscale boundaries will bring the threat of showers and storms
through Friday. An MCS either ongoing or a re-invigoration of an
overnight MCS originating in the Plains will impact the area
Tuesday with another MCS possible late Tuesday night into
Wednesday. The exact corridor where these occur is probably the
greatest uncertainty but they will bring the potential for strong-
severe storms and locally heavy rain. We will also need to watch
the far southern CWA for dangerous heat on Wednesday afternoon.

Amplification of the upper flow and deepening of the eastern trof
late this week and into the weekend should bring a well-defined
front through the region Thursday into early Friday. This cold
front should bring the last real good chance of showers and storms
in the later part of the extended forecast, along with cooler and
drier air for the weekend.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1230 PM CDT Sun Jul 16 2023

Showers and thunderstorms will develop along a boundary moving
into central MO early this afternoon impacting KCOU and KJEF. At
this time I have flight conditions with the storms lowering to
MVFR but they could certainly be lower at times along with
stronger winds. This boundary will continue to move east and may
generate additional scattered storms impacting KUIN and
KSTL/KSUS/KCPS between 20-23z. The evolution is less certain for
these terminals and thus I just have VCTS at this time. Another
round of showers and storms is expected from central MO through
the St. Louis area from 02-03z through 07-09z prompting 6SM
-SHRA VCTS in the terminals, however flight conditions could
 certainly be lower at times. Some of the terminals may also see
 visibility restrictions to MVFR at times outside of any
 showers and storms due to haze/smoke.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 16, 3:03 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
303 PM CDT Sun Jul 16 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-172015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
303 PM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely tonight. Some of the storms could produce
damaging winds this evening. Locally heavy rain is possible from
central into east-central Missouri late evening and overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms across parts of the area Monday
and Monday night.

Several rounds of thunderstorms are expected Tuesday through
Wednesday, some of which could be strong with locally heavy rain.

There are additional chances of thunderstorms Thursday and Friday
across parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Glass

In the hours before

Local storm report, Jul 16, 12:02 PM CDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1202 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Dmg     Taos                    38.51N 92.07W
07/14/2023                   Cole               MO   Public

            Trees and tree limbs blown down.

&&

Carney
Local storm report, Jul 16, 2:32 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
232 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     Tstm Wnd Gst     3 NNE Warrenton         38.86N 91.13W
07/16/2023  M72 MPH          Warren             MO   Trained Spotter

&&

MRM
Local storm report, Jul 16, 2:52 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
252 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Dmg     1 W Marthasville        38.63N 91.06W
07/16/2023                   Warren             MO   Fire Dept/Rescue

            Power lines down at N Second and E Main
            Street.

&&

MRM
Local storm report, Jul 16, 2:58 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
258 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Tstm Wnd Dmg     6 SSE Jonesburg         38.78N 91.25W
07/16/2023                   Warren             MO   Fire Dept/Rescue

            Tree into powerline at Wilf Flower Ln and
            Hwy EE.

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:23 PM CDTSevere Thunderstorm WarningLSXCole, Osage28 min
Jul 16, 1:56 PM CDTSevere Thunderstorm WarningLSXOsage49 min
Jul 16, 2:09 PM CDTSevere Thunderstorm WarningLSXGasconade36 min
Jul 16, 2:13 PM CDTSevere Thunderstorm WarningLSXMontgomery, Warren47 min
Jul 16, 2:28 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren47 min
Jul 16, 2:33 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles57 min
Jul 16, 2:43 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington47 min
Jul 16, 2:59 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles, Saint Louis, City of Saint Louis46 min
Jul 16, 3:19 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson41 min
Jul 16, 3:45 PM CDTSevere Thunderstorm WarningLSXJefferson27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.